Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Salt Lake City, UT

September 17, 2002Duchesne County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 17, 2002, 9:18 PM MDT for Duchesne County, Summit County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2002, 9:18 PM MDT (03:18 UTC)
Expired
Sep 17, 2002, 10:00 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Duchesne County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 166 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:25 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 17, 5:25 PM MDT, 3 hours 53 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT TUE SEP 17 2002

.SYNOPSIS...UPPER TROUGH STRENGTHENING OVER SOUTHERN OREGON
WILL MOVE INTO NORTHERN UTAH LATE TONIGHT AND ACROSS ALL OF UTAH
WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL MOVE IN FOR THURSDAY
THROUGH SATURDAY.

.DISCUSSION...STORM SYSTEM SHARPENING UP OVER SOUTHEAST OREGON WILL
CONTINUE TO DEVELOP AS IT MOVES INTO NORTHERN UTAH TONIGHT. A
STRONG JET ON THE BACK SIDE SHOULD PROVIDE GOOD DIVERGENCE OVER UTAH
BETWEEN MIDNIGHT AND SUNRISE WEDNESDAY MORNING WITH GOOD HEIGHT
FALLS ALSO ASSOCIATED WITH SYSTEM. WIDESPREAD PRECIPITATION
EXPECTED OVER THE NORTHERN THIRD OF CWA BY WEDNESDAY MORNING. COLD
AND MOIST NORTHWEST FLOW WILL PREVAIL ACROSS THE NORTH THROUGH
MOST OF THE DAY WITH SHOWERS SPREADING OUT ACROSS MOST OF THE SOUTH
CENTRAL REGION BY AFTERNOON. THE MAIN AREAS OF HEAVIEST PRECIP WILL
BE IN THOSE AREAS FAVORED BY NORTHWEST FLOW FROM ABOUT MILFORD TO
THE IDAHO BORDER ALONG THE I-15 CORRIDOR. OVER 1.00 INCH AMOUNTS
ARE POSSIBLE IN THIS CORRIDOR.

THE AVN SHOWS SLIGHTLY COLDER TEMPS THEN THE ETA AND WILL LEAN IN
THAT DIRECTION AS SYSTEM IN MOVING IN RAPIDLY WITH LITTLE
MODERATION EXPECTED. SNOW LEVELS THEREFORE WILL BE BASED ON AVN
700MB TEMPS WHICH LOWERS IT DOWN TO BELOW 8000 FEET. BELIEVE ANY
ACCUMULATING SNOW WILL REMAIN ABOVE 8000 FEET WITH SEVERAL INCHES
POSSIBLE. THUS HAVE ISSUED A SPS FOR MOUNTAINS.

STORM SYSTEM MOVES OUT RAPIDLY BY THURSDAY WITH DRY WEATHER
EXPECTED FROM THEN THROUGH TUESDAY. THE MRF CONTINUES TO TREND
TOWARD HIGHER HEIGHTS SUNDAY THROUGH TUESDAY WITH EACH CONSECUTIVE
RUN. THE EC CONTINUES TO BE STRONGER WITH SYSTEM ON MONDAY BUT WILL
LEAN TOWARD MRF TREND.

SLC 8810  CDC 1210  STRUTHWOLF

.SLC...FLASH FLOOD WATCH UTAH COUNTY.

In the hours before

Special weather statement, Sep 17, 4:38 PM MDT, 4 hours 40 minutes before
IDZ024-025-UTZ001>010-012-014>017-WYZ021-180401-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT TUE SEP 17 2002

...SNOW FOR UTAH MOUNTAINS LATE TONIGHT THROUGH WEDNESDAY...

SNOW LEVELS WILL BE LOWERING TO NEAR 7500 FEET IN THE NORTHERN UTAH
AND EXTREME SOUTHEAST IDAHO MOUNTAINS WITH ACCUMULATIONS OF 1-2
INCHES BY MORNING ABOVE 8000 FEET. SNOW WILL CONTINUE ACROSS THESE
MOUNTAINS OF NORTHERN UTAH INTO EARLY AFTERNOON WITH THE
POTENTIAL FOR SEVERAL MORE INCHES. SNOW LEVELS WILL LOWER TO 8000
FEET IN SOUTHERN UTAH MOUNTAINS WEDNESDAY AFTERNOON WITH 1-3 INCHES
POSSIBLE ABOVE THAT LEVEL BY WEDNESDAY EVENING.

A DEVELOPING STORM SYSTEM OVER SOUTHEAST OREGON WILL MOVE INTO
NORTHWEST UTAH AFTER MIDNIGHT TONIGHT AND CONTINUE TO DEEPEN OVER
UTAH WEDNESDAY. THE STORM WILL MOVE RAPIDLY EAST WEDNESDAY
NIGHT WITH DRYING OCCURRING IN ALL AREAS BY EARLY THURSDAY
MORNING.

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.